Category: 

How Do I Avoid Biotin Side Effects?

Biotin supplements rarely cause side effects.
People who want to avoid taking biotin supplements should eat plenty of whole grain breads and cereals.
Article Details
  • Written By: A. Pasbjerg
  • Edited By: Heather Bailey
  • Last Modified Date: 11 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Mandarin Chinese is most commonly spoken language in the world.  more...

November 24 ,  1971 :  A man hijacked a plane, parachuted out with $200,000 US Dollars (USD) and was never seen again.  more...

Avoiding biotin side effects is fairly simple, as problems almost never arise when the vitamin is taken in the appropriate amounts. In addition to making sure you follow the recommended dosage, use caution if you are taking it for long periods of time, as patients have reported problems including infections, rashes, and increased blood sugar when doing so. It is also possible for biotin to interact negatively with certain drugs, including alcohol, antibiotics, and lipid-lowering medications. To be safe, you should probably speak to your doctor about taking biotin to ensure you are taking the right amount and do not have any risk factors.

The best way to avoid biotin side effects is to take the correct amount. Taking biotin at the recommended dosage is considered safe, and some people can take even more and still be fine. Problems are actually more likely to arise if you have a biotin deficiency, which can cause hair loss, rash, and depression. For the average adult, 30 mcg of biotin a day is sufficient. Your body manufactures biotin on its own, and you may also get some from food, so talk to your doctor about how much you actually need.

Ad

Another consideration if you want to avoid biotin side effects is how long you are taking the supplement. This will of course depend on why you need extra biotin; for example, if you are taking it for a deficiency during pregnancy, your time using it will naturally be limited. People who have been on biotin for long periods have reported problems at times. These include relatively minor problems like skin rashes and infections to more serious problems such as a decrease in insulin production and increased blood sugar levels, which can damage the body. Again, make sure to consult with your physician to ensure you are not at risk.

You also need to evaluate whether any other drugs you are taking can cause biotin side effects. Research has shown that biotin can interact with a number of substances including alcohol, antibiotics, and anti-seizure medications. The effects of lipid-lowering medications may also be increased by an interaction with biotin. Your doctor will need to know about any drugs that you are taking so he or she can evaluate how they might affect each other and determine what dosage, if any, will work best for you.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon932826
Post 5

You need to drink plenty of water throughout the day to avoid acne while taking Biotin supplements.

fify
Post 4

@feruze-- Biotin causes acne in some people. I don't think that there is any way to avoid it.

Some people say that if you take biotin and develop supplement side effects like acne, it means that you already get enough biotin through your diet. I'm not sure if that's true, but it wouldn't hurt to try a smaller dose.

fBoyle
Post 3

@anon346122-- I'm not a doctor or a pharmacist, so please talk to your doctor about this. All I can give you is my opinion which might be right or wrong.

The daily recommended dose of biotin is between 30 and 100mcg. But I know people who take much more than that to treat issues like hair loss, thinning hair and brittle nails. I don't think that 600mcg is a very high dose.

Having said that, it's better for you to start out with the daily recommended dose and increase it if you don't experience negative side effects and if you are seeing positive changes. Biotin is a water soluble vitamin, so the excess will be excreted through urine. But it's still possible to develop toxicity if too much is taken. I think it's better to be cautious than to suffer side effects of biotin.

bear78
Post 2

I'm taking the daily recommended dose of biotin but it gives me acne. Do I need to take less to avoid acne?

anon346122
Post 1

I'm 19 years old and I just started taking biotin. The recommended dosage for adults is 30 mcg, but I am starting to take 600 mcg. Is this dangerous?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email